Zdrovia Logo
Outcome MeasuresFree calculator, no signup

LEFS Calculator

Score the Lower Extremity Functional Scale below, free, no account. In a real chart, the same block scores it automatically at every visit and charts the trend for you.

Lower Extremity Functional Scale
0 of 20 answered
1.Any of your usual work, housework, or school activities
0 = unable · 4 = no difficulty
2.Your usual hobbies, recreational or sporting activities
0 = unable · 4 = no difficulty
3.Getting into or out of the bath
0 = unable · 4 = no difficulty
4.Walking between rooms
0 = unable · 4 = no difficulty
5.Putting on your shoes or socks
0 = unable · 4 = no difficulty
6.Squatting
0 = unable · 4 = no difficulty
7.Lifting an object, like a bag of groceries, from the floor
0 = unable · 4 = no difficulty
8.Performing light activities around your home
0 = unable · 4 = no difficulty
9.Performing heavy activities around your home
0 = unable · 4 = no difficulty
10.Getting into or out of a car
0 = unable · 4 = no difficulty
11.Walking 2 blocks
0 = unable · 4 = no difficulty
12.Walking a mile
0 = unable · 4 = no difficulty
13.Going up or down 10 stairs (about 1 flight)
0 = unable · 4 = no difficulty
14.Standing for 1 hour
0 = unable · 4 = no difficulty
15.Sitting for 1 hour
0 = unable · 4 = no difficulty
16.Running on even ground
0 = unable · 4 = no difficulty
17.Running on uneven ground
0 = unable · 4 = no difficulty
18.Making sharp turns while running fast
0 = unable · 4 = no difficulty
19.Hopping
0 = unable · 4 = no difficulty
20.Rolling over in bed
0 = unable · 4 = no difficulty
Answer all 20 items to see the score.
This runs entirely in your browser. Nothing here is saved anywhere. Sign in to score it against a real patient and have it charted automatically.

Lower Extremity Functional Scale

What the LEFS measures

The Lower Extremity Functional Scale (LEFS) is a 20-item patient-reported questionnaire for function in people with a hip, knee, ankle or foot problem. It was published by Binkley and colleagues in 1999 and is one of the most widely used lower-limb measures in physiotherapy because it works across diagnoses rather than for one joint.

Unlike most disability indexes, a higher LEFS score is better: 80 means no difficulty with any of the listed activities.

How to score the LEFS

  1. The patient rates each of the 20 activities from 0 (extreme difficulty or unable to perform) to 4 (no difficulty).
  2. Add the 20 item scores. The total runs from 0 to 80.
  3. To express it as a percentage of full function, divide the total by 80 and multiply by 100. A score of 60 is 75% of maximal function.

Score the questionnaire the way it is written: the patient answers about their difficulty today, not what they could do before the injury.

Interpreting the score

The LEFS has no official severity bands. The total is read as a level of function and, more usefully, compared with the patient's own earlier scores.

LEFS totalWhat it reflects
80No reported difficulty with any listed activity
60 (75%)Some difficulty, usually with higher-demand items such as running, hopping or squatting
40 (50%)Substantial limitation in everyday activities
20 or lessSevere limitation; most activities difficult or impossible

The descriptions are illustrative, to help explain a score to a patient. They are not validated cut-offs.

What counts as a meaningful change

In the original validation study, the minimal detectable change (90% confidence) and the minimal clinically important difference were both 9 points. A change of 9 or more between two assessments is larger than measurement error and is likely to matter to the patient.

A 5-point improvement may be real, but you cannot distinguish it from day-to-day variation on one re-test. Look for the trend across several visits.

Using the LEFS in your clinic

Most clinics give the LEFS at intake, at re-assessment and at discharge, and use the change to support progress reports for insurers and referring physicians. In Zdrovia, the score is saved to the chart at each visit and graphed automatically. See how that works for physiotherapy clinics.

Frequently asked questions

What is a good LEFS score?

Higher is better, with 80 as the maximum. There is no official cut-off for a 'good' score; what matters clinically is change over time. An improvement of 9 points or more is considered clinically meaningful.

What is the MCID for the LEFS?

Nine points. Binkley et al. (1999) reported both the minimal detectable change and the minimal clinically important difference as 9 scale points.

How do you convert a LEFS score to a percentage?

Divide the total by 80 and multiply by 100. For example, 52 ÷ 80 × 100 = 65% of maximal function.

Is a higher LEFS score better or worse?

Better. Each item is scored 0 (unable) to 4 (no difficulty), so a higher total means less difficulty. This is the opposite direction to the Oswestry and Neck Disability indexes.

Is the LEFS free to use?

The LEFS is widely reproduced for clinical use without a licence fee. Check your organisation's policy if you plan to publish it or build it into commercial software.

Sources

This page is a reference for clinicians, not medical advice. Scoring conventions and change thresholds vary between studies; follow your profession's guidance and the instrument's official user manual.

How it works in the app

Score once. Trend forever.

1

Drop in the block

Add an Outcome Measure Smart Block to any chart template: intake, re-assessment, or discharge.

2

Score it in the visit

The patient answers, or you do it with them. The total and interpretation compute live, the same way PHQ-9 and GAD-7 already do in Zdrovia today.

3

Watch it trend

Every score across every visit lands on one chart automatically, no spreadsheet, no re-typing old scores to see if the patient is improving.

No spreadsheet required

The score you enter is the graph you get

Because a scored questionnaire is a structured field and not a paragraph in a note, every visit's total lands on the same trend line the moment it's saved, the same mechanism already charting PHQ-9 and GAD-7 in the live product.

  • Reference lines for clinically meaningful change, not just raw movement
  • Compare against intake automatically, no manual lookup
  • Exportable for a referral or an insurer's progress report
  • Works the same for any scale your clinic defines
Lower Extremity Functional Scale
Automatically charted every time it's scored in a visit
Up 30 points since intake
Dashed line marks the first clinically meaningful change (MDC₉₀)
What's underneath

One scoring engine, any instrument

Any validated instrument

LEFS is the pilot. The same scoring engine already runs PHQ-9 and GAD-7 in the live product: NDI, DASH, ODI, KOOS, and HOOS are the same shape of problem: fixed items, a running total, a band or threshold.

Item-level flags, not just a total

A single alarming answer (a suicidality item on PHQ-9, a red-flag item on a spinal screen) can surface immediately instead of getting averaged away into the total score.

Trend graphs for free

Because the score is a structured field and not a paragraph of prose, it's chartable the moment it's saved. No separate outcomes-tracking spreadsheet to keep in sync with the chart.

Build the ones you need

Don't wait on us to ship your specialty's instrument. Custom Smart Blocks let your clinic define its own scored scale with the same item-and-band structure.

Stop re-typing last visit's score.

Outcome measures come with every Zdrovia account, alongside AI Scribe, charting, booking, and inventory.